Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 80, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 4, 2007, 10:02 PM CDT for Sumner County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2007, 10:02 PM CDT (03:02 UTC)
- Expired
- Jul 5, 2007, 3:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:06 PM CDT | FLASH FLOOD | South Haven, KS | WATER FLOWING OVER HIGHWAY 81 AT MAIZE...NEAR SOUTH HAVEN. IT HAS ALSO BEEN REPORTED THAT A VEHICLE MAY HAVE BEEN SWEPT IN TO A DITCH AT THIS LOCATION. |
| Jul 4, 10:39 PM CDT | FLASH FLOOD | Belle Plaine, KS | LAW ENFORCEMENT REPORTS 1 FOOT OF WATER OVER US 81. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1411 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 050306 FFWICT KSC191-050800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1002 PM CDT WED JUL 4 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 300 AM CDT. * AT 957 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER FLOWING OVER HIGHWAY 81 AND MAIZE ROAD NEAR SOUTH HAVEN. THERE HAS ALSO BEEN REPORTS THAT NUMEROUS ROADS ARE UNDERWATER ACROSS WELLINGTON. STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ARE EXPECTED TO CONTINUE OVER THE AREA FOR A FEW HOURS FURTHER AGGRAVATING THE FLOODING SITUATION. * LOCATIONS WITHIN THE WARNING INCLUDE... ARGONIA...BELLE PLAINE...CALDWELL...CONWAY SPRINGS...GEUDA SPRINGS...HUNNEWELL...MAYFIELD...MILAN...OXFORD...SOUTH HAVEN... WELLINGTON...PERTH...RIVERDALE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3700 9782 3700 9713 3747 9714 3746 9780 $$ LAWSON
1 follow-up statement
000 WGUS73 KICT 050656 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 154 AM CDT THU JUL 5 2007 KSC191-050800- SUMNER KS- 154 AM CDT THU JUL 5 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR SUMNER COUNTY... AT 152 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER WAS STILL COVERING THE ROAD ON HIGHWAY 81 ABOUT 2 MILES SOUTH OF THE SEDGWICK AND SUMNER COUNTY LINE. SLATE CREEK IN WELLINGTON WAS ALSO AT BANKFULL AND CONTINUING TO CLIMB. THEREFORE...THE FLASH FLOOD WARNING WILL CONTINUE FOR SUMNER COUNTY UNTIL 3 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3700 9782 3700 9713 3747 9714 3746 9780 $$ COX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 9:45 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 4, 9:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT WED JUL 4 2007 .UPDATE... SHRA/TSRA CONTINUES TO DIMINISH ACROSS THE AREA WITH THE ONLY EXCEPTION BEING ALONG THE KS/OK BORDER. THIS CONVECTION IS BEING AIDED BY THE REMNANTS OF THE MESOSCALE CONVECTIVE INDUCED VORT MAX (MCV) JUST TO THE SOUTHEAST OF DDC. LATEST IR SATELLITE SHOWS MOST CLOUD TOPS ARE WARMING SO EXPECT CONVECTION TO CONTINUE TO WANE...ACROSS CEN KS. WILL KEEP POPS PRETTY HIGH ALONG THE KS/OK BORDER AS THIS AREA WILL BE THE LAST TO DIMINISH OVERNIGHT. MOST OF THE REMAINING CONVECTION COULD PRODUCE A HEAVY RAINFALL THREAT DUE TO THE SLOW MOVEMENT OF THE CONVECTION. KETCHAM && .PREV DISCUSSION... /ISSUED 631 PM CDT WED JUL 4 2007/ UPDATE... AVIATION: FOR 00Z TAFS: CONVECTION ALONG SOUTHWARD MOVING COLD FRONTAL BOUNDARY WILL AFFECT MOST TAF SITES THIS EVENING. SO WILL GO WITH VCTS IN MOST LOCATIONS...BUT WILL ALSO INCLUDE SOME TEMPO GROUPS UNTIL 03Z/THU ESPECIALLY NEAR KICT/KHUT AND KSLN. OUTFLOW BOUNDARIES FROM VARIOUS TSRA COULD ALSO CAUSE SOME GUSTY WINDS NEAR KICT AND KHUT SO WILL INSERT SOME VARIABLE WINDS AS WELL. EXPECT MOST OF THE CONVECTION TO REDUCE IN AREAL COVERAGE AND BE DIURNALLY DRIVEN EXCEPT POSSIBLY TO THE WEST OF KICT WHERE MESOSCALE CONVECTIVELY INDUCED VORT MAX (MCV) COULD AID IN KEEPING TSRA GOING SOUTHWARD INTO THE PANHANDLE OF OK UNTIL AFTER 06Z/THU. COULD SEE SOME MVFR CEILINGS DUE TO MOIST LOW LEVELS AND LIGHT WINDS...ESPECIALLY OVER SOUTHERN KS. KETCHAM PREV DISCUSSION... /ISSUED 206 PM CDT WED JUL 4 2007/ DISCUSSION... MAIN FORECAST CONCERNS ARE STRONG THUNDERSTORM POTENTIAL INTO THIS EVENING...INCLUDING LOCALLY HEAVY RAINFALL. TONIGHT: AS OF 19Z...WEAK FRONT WAS DRAPED FROM NORTHEASTERN THRU SOUTH CENTRAL KS INTO SOUTHWESTERN KS. MCV CIRCULATION IS EVIDENT IN CENTRAL KS. ATMOSPHERE ALREADY BECOMING STRONGLY UNSTABLE WITH MLCAPES OF 2000-3000 J/KG ALONG/SOUTH OF FRONT. WITH UNCAPPED AIRMASS...STORMS HAVE ALREADY ERUPTED ESPECIALLY ALONG WEAK FRONT AND NEAR MCV. EXPECTATIONS ARE THAT THE MCV WILL DROP VERY SLOWLY SOUTHWARD TONIGHT (VIA WEAK NORTHERLY FLOW ALOFT). MCV TRACK WILL BE RIGHT TOWARD DCAPE BULLSEYE (<1500 J/KG) OVER SOUTH CENTRAL KS/NORTHWEST OK. THIS SHOULD AIDE IN COLD POOL GENERATION POTENTIAL IN SOUTH CENTRAL KS LATE THIS PM/EVE. WILL CARRY LIKELY T-STORM CHANCES THERE...WITH CHANCE POPS ELSEWHERE. STRONG INSTABILITY/WEAK SHEAR/HIGH PRECIPITABLE WATER AIRMASS SHOULD YIELD SCATTERED STRONG-SEVERE STORMS IN OUR AREA INTO EARLY EVE...WITH LOCALIZED TORRENTIAL RAINFALL POSSIBLE GIVEN VERY SLOW...ERRATIC STORM MOTION. STORMS (POSSIBLE MCS) MAY CONTINUE OVERNIGHT IN VICINITY OF MCV...ALTHOUGH INTENSITY SHOULD DIMINISH AFTER ABOUT 03Z WITH LACK OF A LOW-LEVEL JET. THURSDAY-FRIDAY: NORTHERLY FLOW ALOFT SHOULD ALLOW MCV TO MOVE SOUTH-SOUTHWESTWARD INTO THE TEXAS PANHANDLE/WESTERN OK THURSDAY. THE FRONTAL BOUNDARY LOOKS TO BECOME VERY DIFFUSE OR WASH OUT VIA MODEL DATA OVER OUR FAR SOUTHERN-MOST COUNTIES AS 850 FLOW TURNS NORTHEASTERLY. THEREFORE PRECIPTATION CHANCES LOOK MUCH LESSER THURSDAY (15-25%) IN OUR SOUTHERN-MOST COUNTIES. WITH 850 HIGH CENTER ACROSS CENTRAL/EASTERN KS THURS NIGHT THROUGH FRIDAY...WILL KEEP THESE PERIODS DRY. HIGHS LOOK TO BE SLIGHTLY BELOW SEASONAL VALUES...EXCEPT FOR CENTRAL KS. SATURDAY-WEDNESDAY: MEDIUM RANGE MODELS SHOW THE UPPER PATTERN DEAMPLIFYING DURING THIS TIME PERIOD...BUT DIFFER SIGNIFICANTLY WITH REGARD TO TIMING/PLACEMENT OF UPPER TROFFING IN THE NORTHERN BRANCH OF JET STREAM...AND WITH REGARD TO EVOLUTION OF SUBTROPICAL UPPER SHEAR AXIS IN THE VICINITY OF THE SOUTHERN PLAINS. THIS LEADS TO CONTINUED LOW CONFIDENCE. UPPER SHEAR AXIS COULD STILL BE IN VICINITY OF OK SUN-WED...AND MAY IMPACT OUR SOUTHERN COUNTIES. GFS/ECMWF TEND TO SUGGEST A COLD FRONT MAY APPROACH THE KS REGION SOMETIME TUES-WED BUT DIFFER ON TIMING. DEEP MOISTURE SHOULD BE AVAILABLE. BEST BET AT THIS JUNCTURE IS TO START WITH SLIGHT CHANCE T-STORMS IN THE SOUTHERN COUNTIES MON AND SPREAD THEM NORTHWARD INTO TUES/WED. TEMPERATURES TO START NEAR NORMAL SUNDAY...THEN TREND THEM DOWN TO SLIGHTLY BELOW NORMAL BY MIDWEEK WITH POSSIBLE FRONT COMING IN. JMC AVIATION... 18Z TAFS...ANTICIPATING SCATTERED THUNDERSTORMS TO FORM BY EARLY TO MID-AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS...AS A WEAK COLD FRONT OOZES SOUTH...ALONG WITH A MID-LEVEL MESOSCALE CONVECTIVE VORTEX (MCV)...LEFT OVER FROM LAST NIGHTS THUNDERSTORM ACTIVITY. NOT COMPLETELY CERTAIN ON THUNDERSTORM COVERAGE...SO WENT WITH VCTS WORDING FOR NOW. GIVEN ANTICIPATED DUE SOUTH/SOUTHEAST TRACK OF MCV...THINKING HIGHER THUNDERSTORM COVERAGE MAY BE OVER CENTRAL AND SOUTH-CENTRAL KANSAS. FOR THE MOST PART...THUNDERSTORMS SHOULD DECREASE IN AREAL COVERAGE AND INTENSITY AFTER DARK...AND SHIFT TO EXTREME SOUTHERN KANSAS/NORTHERN OKLAHOMA. POSSIBLY SOME MVFR VISIBILITIES LATE TONIGHT...DUE TO LIGHT WINDS AND MOIST LOW-LEVELS. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 89 67 89 / 60 20 20 10 HUTCHINSON 68 90 67 91 / 60 10 10 0 NEWTON 69 89 67 90 / 60 10 10 0 ELDORADO 69 88 67 88 / 60 20 20 10 WINFIELD-KWLD 70 88 67 88 / 60 20 20 10 RUSSELL 65 92 66 93 / 30 10 10 0 GREAT BEND 65 91 66 93 / 40 10 10 0 SALINA 66 91 67 92 / 30 10 10 0 MCPHERSON 67 90 67 91 / 50 10 10 0 COFFEYVILLE 69 88 67 89 / 50 30 30 10 CHANUTE 69 87 67 89 / 60 20 20 10 IOLA 69 87 67 88 / 60 20 20 10 PARSONS-KPPF 69 87 67 89 / 60 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 4, 9:50 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT WED JUL 4 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 950 PM CDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MAJOR RIVER FLOODING WILL CONTINUE ON PART OF THE VERDIGRIS AND NEOSHO RIVERS IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. SCATTERED THUNDERSTORMS WILL AFFECT SOUTH CENTRAL KANSAS INTO THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE TO BE A THREAT ACROSS PORTIONS OF SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVER FLOODING WILL CONTINUE ON PARTS OF THE VERDIGRIS AND NEOSHO RIVERS THROUGH SATURDAY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS...AND MAY BE CAPABLE OF 40 TO 50 MPH WINDS AND VERY HEAVY RAINS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL AREAS FROM SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THROUGH ABOUT SUNSET THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/ADK/KETCHAM
In the hours before
Local storm report, Jul 4, 8:32 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM FLOOD WELLINGTON 37.27N 97.40W
07/04/2007 SUMNER KS LAW ENFORCEMENT
STREET FLOODING OCCURRING IN WELLINGTON.
&&
RBLLocal storm report, Jul 4, 8:35 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HEAVY RAIN 1 NNW BUHLER 38.15N 97.77W
07/04/2007 M1.40 INCH RENO KS TRAINED SPOTTER
OBSERVER REPORTED 1.40 INCHES OF RAIN SINCE 630 PM.
&&
BRWLocal storm report, Jul 4, 8:46 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG EL DORADO 37.82N 96.86W
07/04/2007 BUTLER KS LAW ENFORCEMENT
TREE DAMAGE IN EL DORADO MOST LIKELY DUE TO A WET
MICROBURST.
&&
RBLLocal storm report, Jul 4, 9:06 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
906 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD EL DORADO 37.82N 96.86W
07/04/2007 BUTLER KS LAW ENFORCEMENT
HWY 77 CLOSED DUE TO FLOODING JUST SOUTH OF TURNPIKE.
&&
BRWLocal storm report, Jul 4, 9:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FLOOD WELLINGTON 37.27N 97.40W
07/04/2007 SUMNER KS LAW ENFORCEMENT
FLOODING REPORTED ACROSS MOST OF WELLINGTON.
&&
RBLLocal storm report, Jul 4, 9:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM FLOOD MCPHERSON 38.37N 97.66W
07/04/2007 MCPHERSON KS LAW ENFORCEMENT
TYPICAL FLOOD PRONE AREAS ACROSS THE COUNTY ARE FLOODED.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:23 PM CDT | Flash Flood Warning | ICT | Butler | 4 hr |
| Jul 5, 10:20 AM CDT | River Flood Warning | ICT | Sumner | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.